Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Having strange periods after abortion. Sometimes short cycles and having premenstrual symptoms. Suggest a solution?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11730 Questions
Good Morning, I am writing what may indeed, no doubt in fact, be a Frequently Asked Question, so please feel free to direct me to the answer on the site if it would save you time! I am concerned that my periods are behaving rather strangely. Since having an abortion in late December 2011, they are all "over the shop" so to speak .Sometimes short cycles, sometimes longer and my PMS is through the roof, increasingly so lately. I am 40 years young! Ha. Thanks so much for taking the time to look over my query. :)
Posted Tue, 29 Oct 2013 in Women's Health
Answered by Dr. Rakhi Tayal 50 minutes later
Brief Answer:
These are due to perimenopause.

Detailed Answer:
Thanks for trusting us with your health concern.
From what I understand you seem to be having menstrual irregularities - delayed periods, bleeding which is heavy associated with symptoms similar to premenstrual syndrome. The increased abdominal pain associated with the menstrual irregularities are part of peri-menopausal symptoms. These symptoms are commonly seen in women nearing menopause. The cause as you might know is hormone disturbances which end with complete cessation of periods.

In addition to these symptoms you may also develop other symptoms such as hot flashes, menstrual irregularities, sleep disruptions, mood swings and urinary problems. Do not worry if you develop these symptoms too.

Though these symptoms are normal, you may consider using oral contraceptive pills (OCP) briefly if symptoms are disturbing. Your gynecologist can help you prescribing the pills to you.

The other treatment available includes ibuprofen, acetaminophen and so on. You may discuss about these with your gynecologist.

The bottom line is your symptoms are more likely to be due to perimenopause. Though I would encourage you to review with a competent gynecologist for detailed evaluation and the treatment as suggested if heavy bleeding persists for more than a week.

Please feel free to discuss further. I will be glad to answer the follow up queries that you have.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Having strange periods after abortion. Sometimes short cycles and having premenstrual symptoms. Suggest a solution? 20 minutes later
Thankyou for your prompt reply. I was in fact curious if the abortion had in fact caused this irregularity with my cycle? (I had always been extremely regular prior to the last termination). I have not had any of the symptoms you mentioned - apart from my Premenstrual Syndrome being rather pronounced. I am only 40!!! i dont think i am going to stop menstruating for some time yet, and considering i only started at age 16, it would seem early to stop? I am not happy with your answer, i did not mention having abdominal pain at all? I did not say the periods were delayed, they are getting shorter cycles every month actually. I feel you answered someone else's question, and not mine. I would like a refund. Thankyou for your time. Sincerely, Zoe Hurst.
Answered by Dr. Rakhi Tayal 38 minutes later
Brief Answer:
You mentioned longer cycles in history.

Detailed Answer:
Thanks for writing again.
You mentioned "sometimes short cycles sometimes longer". The age of menarche - at 16 years does not affect the age at which menopause is expected. This irregularity is not related to the abortion you had.
After the age of 40, all the menstrual irregularities can be due to perimenopausal hormonal changes and these changes can sometimes persist for 5-6 years. Without a detailed hormonal assessment, it is difficult to pin point the cause of such irregularities.
Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor